Alert archive / Indiana / Gale Warnings in 2019

Gale Warning 4, NWS Northern Indiana

April 14, 2019

NWS Northern Indiana issued this gale warning at Apr 14, 2019, 4:29 AM EDT. It took effect at Apr 14, 2019, 11:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2019, 4:29 AM EDT (08:29 UTC)
In effect from
Apr 14, 2019, 11:00 AM EDT
Expired
Apr 14, 2019, 10:11 PM EDT
In force
11 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

228 
WHUS73 KIWX 140829
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
429 AM EDT Sun Apr 14 2019

LMZ043-046-141630-
/O.EXT.KIWX.SC.Y.0011.190414T0900Z-190414T1500Z/
/O.NEW.KIWX.GL.W.0004.190414T1500Z-190415T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
429 AM EDT Sun Apr 14 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM EDT THIS
MORNING...
...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT
THIS EVENING...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from 11 AM this morning to 11 PM
EDT this evening. 

* WINDS...Becoming north 20 to 30 knots with gusts to 35 knot 
  gales this afternoon and evening.

* WAVES...Building to 6 to 10 feet occasionally to 13 feet this
  afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
3 follow-up statements
971 
WHUS73 KIWX 141503
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1103 AM EDT Sun Apr 14 2019

LMZ043-046-142315-
/O.EXP.KIWX.SC.Y.0011.000000T0000Z-190414T1500Z/
/O.CON.KIWX.GL.W.0004.000000T0000Z-190415T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1103 AM EDT Sun Apr 14 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WINDS...North 30 knots with gusts to 40 knot gales this 
  afternoon and evening. 

* WAVES...6 to 10 feet occasionally to 13 feet this afternoon and
  evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
199 
WHUS73 KIWX 141953
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
353 PM EDT Sun Apr 14 2019

LMZ043-046-150300-
/O.CON.KIWX.GL.W.0004.000000T0000Z-190415T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
353 PM EDT Sun Apr 14 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WINDS...Northwest 15-25 knots with gusts to 35 knot gales this 
  afternoon and evening. 

* WAVES...8 to 12 feet occasionally to 15 feet this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
824 
WHUS73 KIWX 150211
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1011 PM EDT Sun Apr 14 2019

LMZ043-046-151015-
/O.CAN.KIWX.GL.W.0004.000000T0000Z-190415T0300Z/
/O.NEW.KIWX.SC.Y.0012.190415T0211Z-190415T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1011 PM EDT Sun Apr 14 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT MONDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect until 11 AM EDT Monday.
The Gale Warning has been cancelled. 

* WINDS...Northwest 15 to 25 knots. Gusts to 30 knots.

* WAVES...4 to 8 feet...occasionally to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Apr 14, 1:38 AM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 14, 1:38 AM EDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
138 AM EDT Sun Apr 14 2019

.SYNOPSIS...
Issued at 400 PM EDT Sat Apr 13 2019

Rain returns late tonight and will mix with snow across northern
areas. Rain and snow will continue on Sunday in the north with
just rain south. Some accumulations of snow are possible in the
north Sunday, primarily on grassy, elevated and colder surfaces. A
rain and snow mix will continue into Sunday evening before
ending. Highs on Sunday will only be in the upper 30s north to
near 50 south. A warming trend is expected during the upcoming
week.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 307 PM EDT Sat Apr 13 2019

Surface high pressure elongated over the Ohio River Valley has
resulted in dry and breezy conditions. High clouds have been on
the increase as a vigorous low pressure system starts to lift
across north Texas. This system will be responsible for bringing a
prolonged period of precip chances and the possibility of mixed
precipitation starting tonight.

General model agreement exist concerning track of low as it
traverses the Ohio River Valley through late Sunday night.
Increasing divergence in as the right exit region of the
approaching 110-115kt jet streak will expand storms from south to
north across the area overnight. The upper low takes on a slight
negative tilt as the core of the jet streak moves over Indiana
on Sunday. This would allow rainfall to be moderate at times over
northwestern Ohio. Surface low continues to lift northeastwards
into the NE Ohio River Valley Sunday night. This will bring
increasing cold air advection on the back side of the low and
clear precipitation from west to east early Monday morning.
Rainfall amounts range from three quarters of an inch across the
far northwest CWA to one and one quarter of an inch across the
southeast CWA.

Latest model guidance seems to have come into agreement by keeping
the more southern low track with only minor differences between
the GFS/NAM/ECMWF. These minor differences will still have an
impact on thermal profiles thus keeping p-type and snow amounts
tricky. The most notable difference is the further south
placement of the warm nose aloft depicted by the NAM vs.
GFS/ECMWF overnight. Have stuck closer to a GFS/ECMWF blend which
allows for a rain/snow mix along and north of a Knox, IN to
Hillsdale, MI line. Models agree on decent omega during this same
timeframe which would allow for moderate precip rates, and a
change over to all snow isn't out of the question. Evening with
the cooler solutions, snow ratios are expected to be fairly low
given a near freezing thermals layer for several thousand feet,
and above freezing surface temps. Models agree on decent omega
during this same timeframe which would allow for moderate precip
rates. All things considered, 1 to 2 inches of snow is possible
primarily on grassy areas and elevated, cooler surfaces. As the
low moves east of the area Sunday night, mixed precip is possible
given the increased cold air advection. Moisture will be lacking
at this point and little to no additional accumulation is
expected.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 307 PM EDT Sat Apr 13 2019

Conditions on Monday should be dry minus any lingering precip
over NW Ohio during the late morning hours. A lifting warm front
from the central Plains should help to warm conditions as the
above mentioned low slides up the US East Coast. High temperature
are should reach into the lower 50s by Monday afternoon. The warm
front is forecast to stall between I-90 and I-94 Tuesday and
remain in that general area into Wednesday. This will result in
high temperatures reaching into the mid 60s to lower 70s on
Tuesday and near 70 area wide on Wednesday. There remains chances
for showers both days as weak shortwaves within the upper flow
propagate eastwards from an intensifying Central Plains low.

The intensifying, but slow moving, low pressure system over the
Central Plains will start to advance upon the Midwest Wednesday
night into Thursday. Showers and thunderstorms are possible across
the area throughout the day in advance of an associated cold
front. Medium range models diverge in the low track Thursday night
through Saturday which has significant impacts on precip chances
moving forward. The GFS presents a dryslot bringing a brief end to
precip Friday morning, while the ECMWF holds the dryslot further
west until Saturday morning. Maintaining a blended solution for
the forecast at this point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 138 AM EDT Sun Apr 14 2019

Strong mid/upper level trough and associated surface cyclone
approaching the area as expected this morning. Still expect IFR
for much of the day and just made a few subtle timing changes.
Left a 3 hour MVFR buffer but suspect the transition from VFR to
IFR will be very quick. Ceilings may drop to around 500 ft at
times during the event but confidence is not high enough to
mention in the TAF's at this point. Bulk of the precip will arrive
during the late morning but wraparound moisture/CAA will likely
ensure IFR ceilings through much of Sunday evening. A mix of snow
and rain still expected at KSBN though accumulation will be
limited given high sun angle and relatively warm surface.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 5 AM early this morning to 11 AM EDT
     Monday for LMZ043-046.

&&

SYNOPSIS...Lashley/CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 13, 4:01 PM EDT, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
401 PM EDT Sat Apr 13 2019

INZ003>007-MIZ077>081-142015-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-
401 PM EDT Sat Apr 13 2019 /301 PM CDT Sat Apr 13 2019/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Rain will develop late tonight and may mix with snow or change to
all snow for a period toward daybreak.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Light snow and rain are expected on Sunday. Snow accumulations of 1
to 2 inches are possible Sunday morning, mainly north of US 20 and
primarily on grassy, elevated and colder surfaces. Temperatures will
be above freezing so roads should remain just wet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ008-009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-142015-
Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
401 PM EDT Sat Apr 13 2019 /301 PM CDT Sat Apr 13 2019/

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Rain will develop late tonight and may mix with snow or change to
all snow for a period toward daybreak.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rain will spread from south to north late tonight. Rain could briefly
mix with snow but no accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-142015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
401 PM EDT Sat Apr 13 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

A small craft advisory is in effect late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A small craft advisory is in effect through Monday morning.

Nearby

Gale Warnings in Indiana, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.